Alert archive / Michigan / Gale Warnings in 2020

Gale Warning 9, NWS Gaylord, MI

February 1, 2020

NWS Gaylord, MI issued this gale warning at Feb 1, 2020, 9:17 PM EST. It took effect at Feb 2, 2020, 10:00 AM EST. It was in force for 5 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Feb 1, 2020, 9:17 PM EST (02:17 UTC)
In effect from
Feb 2, 2020, 10:00 AM EST
Expired
Feb 2, 2020, 3:14 PM EST
In force
5 hr
Issued by
NWS Gaylord, MI

The text

As transmitted.

396 
WHUS73 KAPX 020217
MWWAPX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Gaylord MI
917 PM EST Sat Feb 1 2020

LMZ342-344>346-021100-
/O.UPG.KAPX.SC.Y.0012.000000T0000Z-200203T1200Z/
/O.NEW.KAPX.GL.W.0009.200202T1500Z-200203T0300Z/
Norwood MI to 5NM West of Mackinac Bridge including Little
Traverse Bay-Sleeping Bear Point to Grand Traverse Light MI-
Point Betsie to Sleeping Bear Point MI-
Manistee to Point Betsie MI-
917 PM EST Sat Feb 1 2020

...GALE WARNING IN EFFECT FROM 10 AM TO 10 PM EST SUNDAY...

* WHAT...Highest gusts up to 40 kt and highest waves around 6 
  feet expected.

* WHERE...Norwood MI to 5NM West of Mackinac Bridge including 
  Little Traverse Bay, Sleeping Bear Point to Grand Traverse 
  Light MI, Point Betsie to Sleeping Bear Point MI and Manistee 
  to Point Betsie MI.

* WHEN...From 10 AM to 10 PM EST Sunday.

* IMPACTS...Strong winds will cause hazardous highest waves 
  which could capsize or damage vessels and reduce visibility.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should alter plans to avoid these hazardous conditions.
Remain in port, seek safe harbor, alter course, and/or secure the
vessel for severe conditions.

&&

$$

LMZ323-341-021100-
/O.CON.KAPX.SC.Y.0012.000000T0000Z-200203T1200Z/
Grand Traverse Bay south of a line Grand Traverse Light to
Norwood MI-Seul Choix Point to 5NM West of Mackinac Bridge-
917 PM EST Sat Feb 1 2020

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 7 AM EST MONDAY...

* WHAT...Highest gusts up to 30 kt and highest waves around 6 
  feet.

* WHERE...Grand Traverse Bay south of a line Grand Traverse 
  Light to Norwood MI and Seul Choix Point to 5NM West of 
  Mackinac Bridge.

* WHEN...Until 7 AM EST Monday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

LHZ345>349-021100-
/O.CON.KAPX.SC.Y.0013.200202T1800Z-200203T1200Z/
Straits of Mackinac within 5 nm of Mackinac Bridge including
Mackinac Island-St Ignace to False Detour Channel-
5NM East of Mackinac Bridge to Presque Isle Light MI including
Bois Blanc Island-
Presque Isle Light to Sturgeon Pt MI Including Thunder Bay
National Marine Sanctuary-Sturgeon Pt to Alabaster MI-
917 PM EST Sat Feb 1 2020

...SMALL CRAFT ADVISORY REMAINS IN EFFECT FROM 1 PM SUNDAY TO
7 AM EST MONDAY...

* WHAT...Highest gusts up to 30 kt and highest waves around 5 
  feet expected.

* WHERE...Presque Isle Light to Sturgeon Pt MI Including Thunder 
  Bay National Marine Sanctuary, 5NM East of Mackinac Bridge to 
  Presque Isle Light MI including Bois Blanc Island, Sturgeon Pt 
  to Alabaster MI, Straits of Mackinac within 5 nm of Mackinac 
  Bridge including Mackinac Island and St Ignace to False Detour 
  Channel.

* WHEN...From 1 PM Sunday to 7 AM EST Monday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$
2 follow-up statements
628 
WHUS73 KAPX 020744
MWWAPX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Gaylord MI
244 AM EST Sun Feb 2 2020

LMZ342-344>346-021715-
/O.CON.KAPX.GL.W.0009.200202T1500Z-200203T0300Z/
Norwood MI to 5NM West of Mackinac Bridge including Little
Traverse Bay-Sleeping Bear Point to Grand Traverse Light MI-
Point Betsie to Sleeping Bear Point MI-
Manistee to Point Betsie MI-
244 AM EST Sun Feb 2 2020

...GALE WARNING REMAINS IN EFFECT FROM 10 AM THIS MORNING TO
10 PM EST THIS EVENING...

* WHAT...Highest gusts up to 40 kt and highest waves around 7 
  feet expected.

* WHERE...Norwood MI to 5NM West of Mackinac Bridge including 
  Little Traverse Bay, Manistee to Point Betsie MI, Sleeping 
  Bear Point to Grand Traverse Light MI and Point Betsie to 
  Sleeping Bear Point MI.

* WHEN...From 10 AM this morning to 10 PM EST this evening.

* IMPACTS...Strong winds will cause hazardous highest waves 
  which could capsize or damage vessels and reduce visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should alter plans to avoid these hazardous conditions.
Remain in port, seek safe harbor, alter course, and/or secure the
vessel for severe conditions.

&&

$$

LMZ323-341-021715-
/O.CON.KAPX.SC.Y.0012.000000T0000Z-200203T1200Z/
Grand Traverse Bay south of a line Grand Traverse Light to
Norwood MI-Seul Choix Point to 5NM West of Mackinac Bridge-
244 AM EST Sun Feb 2 2020

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 7 AM EST MONDAY...

* WHAT...Highest gusts up to 30 kt and highest waves around 6 
  feet.

* WHERE...Grand Traverse Bay south of a line Grand Traverse 
  Light to Norwood MI and Seul Choix Point to 5NM West of 
  Mackinac Bridge.

* WHEN...Until 7 AM EST Monday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

LHZ345>349-021715-
/O.CON.KAPX.SC.Y.0013.200202T1800Z-200203T1200Z/
Straits of Mackinac within 5 nm of Mackinac Bridge including
Mackinac Island-St Ignace to False Detour Channel-
5NM East of Mackinac Bridge to Presque Isle Light MI including
Bois Blanc Island-
Presque Isle Light to Sturgeon Pt MI Including Thunder Bay
National Marine Sanctuary-Sturgeon Pt to Alabaster MI-
244 AM EST Sun Feb 2 2020

...SMALL CRAFT ADVISORY REMAINS IN EFFECT FROM 1 PM THIS
AFTERNOON TO 7 AM EST MONDAY...

* WHAT...Highest gusts up to 30 kt and highest waves around 5 
  feet expected.

* WHERE...Presque Isle Light to Sturgeon Pt MI Including Thunder 
  Bay National Marine Sanctuary, 5NM East of Mackinac Bridge to 
  Presque Isle Light MI including Bois Blanc Island, Sturgeon Pt 
  to Alabaster MI, Straits of Mackinac within 5 nm of Mackinac 
  Bridge including Mackinac Island and St Ignace to False Detour 
  Channel.

* WHEN...From 1 PM this afternoon to 7 AM EST Monday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$
012 
WHUS73 KAPX 022014
MWWAPX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Gaylord MI
314 PM EST Sun Feb 2 2020

LMZ342-344>346-030415-
/O.CAN.KAPX.GL.W.0009.000000T0000Z-200203T0300Z/
/O.EXA.KAPX.SC.Y.0012.000000T0000Z-200203T1200Z/
Norwood MI to 5NM West of Mackinac Bridge including Little
Traverse Bay-Sleeping Bear Point to Grand Traverse Light MI-
Point Betsie to Sleeping Bear Point MI-
Manistee to Point Betsie MI-
314 PM EST Sun Feb 2 2020

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 7 AM EST MONDAY...
...GALE WARNING IS CANCELLED...

* WHAT...Highest gusts up to 25 kt and highest waves around 7 
  feet.

* WHERE...Norwood MI to 5NM West of Mackinac Bridge including 
  Little Traverse Bay, Sleeping Bear Point to Grand Traverse 
  Light MI, Point Betsie to Sleeping Bear Point MI and Manistee 
  to Point Betsie MI.

* WHEN...Until 7 AM EST Monday.

* IMPACTS...Conditions will be hazardous to small craft.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

LMZ323-341-030415-
/O.CON.KAPX.SC.Y.0012.000000T0000Z-200203T1200Z/
Grand Traverse Bay south of a line Grand Traverse Light to
Norwood MI-Seul Choix Point to 5NM West of Mackinac Bridge-
314 PM EST Sun Feb 2 2020

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 7 AM EST MONDAY...

* WHAT...Highest waves around 5 feet.

* WHERE...Grand Traverse Bay south of a line Grand Traverse 
  Light to Norwood MI and Seul Choix Point to 5NM West of 
  Mackinac Bridge.

* WHEN...Until 7 AM EST Monday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

LHZ345>349-030415-
/O.CON.KAPX.SC.Y.0013.000000T0000Z-200203T1200Z/
Straits of Mackinac within 5 nm of Mackinac Bridge including
Mackinac Island-St Ignace to False Detour Channel-
5NM East of Mackinac Bridge to Presque Isle Light MI including
Bois Blanc Island-
Presque Isle Light to Sturgeon Pt MI Including Thunder Bay
National Marine Sanctuary-Sturgeon Pt to Alabaster MI-
314 PM EST Sun Feb 2 2020

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 7 AM EST MONDAY...

* WHAT...Highest gusts up to 25 kt and highest waves around 7 
  feet.

* WHERE...Presque Isle Light to Sturgeon Pt MI Including Thunder 
  Bay National Marine Sanctuary, 5NM East of Mackinac Bridge to 
  Presque Isle Light MI including Bois Blanc Island, Sturgeon Pt 
  to Alabaster MI, Straits of Mackinac within 5 nm of Mackinac 
  Bridge including Mackinac Island and St Ignace to False Detour 
  Channel.

* WHEN...Until 7 AM EST Monday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

What forecasters said that day

The local office's own words before this gale warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gaylord, MI wrote its last area forecast discussion before this gale warning went out at Feb 1, 6:27 PM EST, 2 hours 50 minutes earlier.

Area forecast discussion, Feb 1, 6:27 PM EST, 2 hours 50 minutes before
Area Forecast Discussion
National Weather Service Gaylord MI
627 PM EST Sat Feb 1 2020

.NEAR TERM...(Through Tonight)
Issued at 244 PM EST Sat Feb 1 2020

...Snow to Diminish, then Back to a Mix of Drizzle and Snow...

High Impact Weather Potential...Minor to light snow amounts,
expected with a mix of snow and freezing drizzle tonight.

Pattern Synopsis/Forecast...Trough and briefly cold air, is moving
through the forecast area this afternoon, with the warm, dry air on
the doorstep. By 00z/Sun, the warm front will be moving into C Upper
and in NW Lower by MBL and FKS, with dry air around 850 mb. As this
mid-level dry air moves into the region moisture strips out of the -
10c level and marks the return to the mix of snow flurries and
drizzle. sfc temperatures begin to drop below freezing around
00z/sun as well, so there could be some freezing drizzle as the warm
front passes through the region. This will last through the night,
until about 09z/Sunday when the mid-level moisture moves back into
the region and the chance for snow becomes stronger. So far, the
amount of moisture with this second system is low, so expecting the
snow amounts to be minor with this system.

Primary Forecast Concerns...The main concern is the amount of
moisture with this system overnight. The soundings are very dry
initially, but the moisture is saturated from the sfc to just short
of 850 mb and there is some increase with moisture with height for a
time near the inversion. However, there are some areas, where the
dry air gets almost down to the 925mb level. So dry weather is
possible, and then the opposite, moisture over 850 mb, but below -
10c is also possible. This could have more drizzle, and then we
would have a glazing issue, similar to this morning.

&&

.SHORT TERM...(Sunday through Tuesday)
Issued at 244 PM EST Sat Feb 1 2020

High impact weather potential: Minimal, although some accumulating
light snow is expected Sunday, especially across the northern half
of the forecast area.

Pattern synopsis/forecast: By Sunday morning, large scale mid-upper
level troughing is expected to be evident across the East Coast with
nearly zonal flow or weak ridging upstream across the majority of
the CONUS. Local focus will revolve around an embedded shortwave
expected to trek from southern Saskatchewan eastward across Lake
Superior/Ontario late tonight through Sunday. The result is expected
to be another shot of mainly light snow and increasingly gusty winds
before much drier deep layer air and lighter winds return to the
region by late Sunday night through Monday as expansive high
pressure oozes into the region from the west. Confidence diminishes
somewhat late Monday night through Tuesday as low pressure begins to
ramp up across the southern plains/lower MS Valley and
aforementioned high pressure remains anchored to the north across
the northern plains into the western Great Lakes. Suppose there's an
outside chance for some light precipitation to work its way into far
southern reaches of the forecast area Tuesday; however, think this
will be the exception rather than the rule.

Primary forecast concerns/challenges: Snow amounts, winds and
temperatures Sunday.

By the start of the forecast period Sunday morning, expecting an
area of mainly light snow to be ongoing across the eastern UP and
Tip of the Mitt...becoming more scattered and perhaps mixing with a
bit of rain/drizzle/freezing drizzle as you head south toward the M-
72 corridor given a lack of deeper moisture and warmer surface
temperatures through this area. Latest trends suggest any steadier
pockets of snow should gradually shift eastward through midday,
although lingering snow/rain showers may continue well into the
afternoon hours...most numerous across the northern half of the
forecast area and over the higher terrain of northern lower. With
respect to new snow accumulation through the day Sunday...should be
an inch or less across the majority of the forecast area, although
some pockets of 1-2 inch amounts certainly look to be possible
across parts of eastern upper and the interior higher terrain of NW
lower. Any ice accretion likely limited to a patchy glaze.
Increasingly gusty west winds will be the rule with this quick-
moving clipper system, peaking during the daytime hours with gusts
ranging from 25-35 mph across much of the area. This may result in
pockets of blowing snow, especially for those that see an inch or
two of new accumulation through the day. It would seem that the
existing snow pack is certainly glaciated/heavy enough to limit any
blowing of existing snow for most of northern MI.

Precip chances wane dramatically as you head through mid-late Sunday
afternoon into the evening hours as synoptic moisture/forcing pull
well off to the east. Primarily quiet conditions are expected to
return to much of northern Michigan with the possible exception
being across northwest flow snow belts of eastern upper where H8
temps are briefly cool enough to produce some favorable overlake
instability for occasional light snow showers/flurries/patchy
drizzle. This should wane through Sunday night into the day Monday
with impact-free conditions expected across northern Michigan.

As was alluded to earlier, confidence somewhat decreases Tuesday as
focus transitions to low pressure ramping up to our south. Given a
look at 12z deterministic guidance, the GFS remains the outlier with
spreading light/scattered precip into parts of northern Michigan
during the daytime hours with expansive high pressure stationary
across the northern plains into the Canadian prairies. EC/GEM/UKMET
all keep precip confined to areas south of M-55...and more so across
far southern MI into the Ohio Valley as high pressure advances
further east into the western Great Lakes. 12z GEFS ensemble
guidance is certainly in agreement with the latter of those two
scenarios as only two members (plus the ops run) suggest precip
arrives into the forecast area while the remainder keep precip to
our south. As a result, see little reason to deviate from inherited
PoPs through this time frame with only slight chance PoPs extending
essentially as far north as the M-55 corridor before rapidly
decreasing further north. However, while a drier/more southerly
solution through Tuesday would result in little precip for the
majority of northern Michigan, the exception may once again lie
across northwest flow snow belts of eastern upper as cooler low-mid
level air is drawn into the region from the north. Certainly
background synoptic moisture/forcing will be of no help, but simple
lake effect dynamics may prove to be enough to kick off some light
showers/patchy freezing drizzle across sections of Chip/Mack
counties once again.

High temperatures Sunday expected to range from the mid-upper
30s...some 10 or so degrees above normal, but a far cry from the mid-
40s that looked possible a few days ago. Those warm of temps should
be limited to mostly downstate, although wouldn't be surprised to
see a few locations across southern sections of the forecast area
climb top out in the low 40s. A gradual cooling trend expected to be
evident Monday and Tuesday with highs Monday ranging from the low-
upper 30s Monday and from the mid 20s to low 30s Tuesday.

.LONG TERM...(Tuesday night through Saturday)
Issued at 244 PM EST Sat Feb 1 2020

High impact weather potential: Potential gradually increasing for
system snow late Wednesday night-Thursday with periods of lake
effect snow possible through the end of the work week.

As the aforementioned system mentioned above continues to gather
steam to our south through midweek, latest trends suggest that
system treks northward through the Ohio Valley into Ontario by late
Wednesday night through Thursday. Worth keeping an eye on this time
frame moving forward as the potential is certainly there for
accumulating synoptically driven snow followed by a cooling
temperature profile on the backside of the system...potentially
leading to a period of accumulating snow across northwest
lower/eastern upper MI.

&&

.AVIATION...(For the 00Z TAFS through 00Z Sunday evening)
Issued at 628 PM EST Sat Feb 1 2020

We are briefly between systems this evening, with a quasi-warm
front and associated snow departing across Lake Huron. A mix of
MVFR to VFR cigs lingers. Another warm front is advancing east
across MN/IA, with additional snow and/or mixed precip ahead of
it. This will expand into northern lower MI after midnight, with
a period of IFR cigs and/or vsbys at all TAF sites for parts of
Sunday morning. Initial precip will be mostly -SN, but will turn
to -RA or DZ with time.

Current westerly winds will back to the south tonight, and veer w
again Sunday afternoon. Gusty winds at times. LLWS possible late
Sunday.

&&

.MARINE...
Issued at 244 PM EST Sat Feb 1 2020

Tonight through Monday...West Winds tonight back to the SW again,
and then increase to small craft criteria. Wind then veer west again
during the day on Sunday, and increase, again. There could be a few
gale strength gusts during Sunday afternoon, but the winds veer and
diminish Sunday night as high pressure builds into the region. Winds
are expected to remain light through Monday. Waves will then remain
around 4 feet through Sunday. Once the wind diminish Sunday
night, will expect the waves to subside and be 2 ft or less for
Monday.

&&

.APX WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
LH...SMALL CRAFT ADVISORY from 1 PM Sunday to 7 AM EST Monday for
     LHZ345>349.
LM...SMALL CRAFT ADVISORY until 7 AM EST Monday for LMZ323-341-342-
     344>346.
LS...NONE.
&&

NEAR TERM...JL
SHORT TERM...MG
LONG TERM...MG
AVIATION...JZ
MARINE...JL
Hazardous weather outlook, Feb 1, 3:04 PM EST, 6 hours 13 minutes before
Hazardous Weather Outlook
National Weather Service Gaylord MI
304 PM EST Sat Feb 1 2020

MIZ016>018-020>036-041-042-086>088-095>099-021200-
Emmet-Cheboygan-Presque Isle-Leelanau-Antrim-Otsego-Montmorency-
Alpena-Benzie-Grand Traverse-Kalkaska-Crawford-Oscoda-Alcona-
Manistee-Wexford-Missaukee-Roscommon-Ogemaw-Iosco-Gladwin-Arenac-
Western Chippewa-Central Chippewa-Southeast Chippewa-
Western Mackinac-Eastern Mackinac-
Mackinac Island/Bois Blanc Island-
Beaver Island and surrounding islands-Charlevoix-
304 PM EST Sat Feb 1 2020

This hazardous weather outlook is for Eastern Upper Michigan and
Northern Lower Michigan.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

&&

For more information visit http://weather.gov/gaylord.

LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-021200-
Straits of Mackinac within 5 nm of Mackinac Bridge including
Mackinac Island-St Ignace to False Detour Channel-
5NM East of Mackinac Bridge to Presque Isle Light MI including
Bois Blanc Island-
Presque Isle Light to Sturgeon Pt MI Including Thunder Bay
National Marine Sanctuary-Sturgeon Pt to Alabaster MI-
Grand Traverse Bay south of a line Grand Traverse Light to
Norwood MI-Seul Choix Point to 5NM West of Mackinac Bridge-
Norwood MI to 5NM West of Mackinac Bridge including Little
Traverse Bay-Sleeping Bear Point to Grand Traverse Light MI-
Point Betsie to Sleeping Bear Point MI-
Manistee to Point Betsie MI-
Whitefish Bay (U.S. Portion)/Whitefish Point to Point Iroquois MI-
St. Marys River Point Iroquois to E. Potagannissing Bay-
304 PM EST Sat Feb 1 2020

This hazardous weather outlook is for the northern Michigan
nearshore waters of Lake Huron, Lake Michigan and Lake Superior.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

A few gale force wind gusts are possible on parts of northern Lake
Michigan's nearshore waters during the day Sunday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

&&

For more information visit http://weather.gov/gaylord.

The office that day

Everything else NWS Gaylord, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 2, 2:07 AM ESTLakeshore Flood AdvisoryAPXBenzie, Charlevoix, Emmet, Leelanau, Manistee13 hr

Nearby

Gale Warnings in Michigan, 2020Every gale warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.